Wyoming, 2012

Hail in Wyoming, August 2, 2012

August 2, 2012 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over southwestern Crook County and tracked eastward. The storm produced golf ball sized hail from Keyhole Reservoir to Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southwestern Crook County and tracked eastward. The storm produced golf ball sized hail from Keyhole Reservoir to Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 1:34 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 2, 1:34 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU AUG 2 2012

.DISCUSSION...UPPER LEVEL ANALYSIS HAS RIDGING ACROSS THE SOUTHERN
AND SOUTHWESTERN PARTS OF THE UNITED STATES...WITH A WEAK
SHORTWAVE RIDGE CROSSING THE NORTHERN PLAINS. VIGOROUS UPPER LOW
IS CURRENTLY MOVING SOUTHEAST ALONG THE SPINE OF THE SOUTHERN
CANADIAN ROCKIES. SHORTWAVE TROF IS UNDERCUTTING THE RIDGING
ACROSS THE FORECAST AREA...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A STRONG LINE OF STORMS HAVE DEVELOPED FROM NEAR
GILLETTE INTO SOUTHEAST MONTANA. 20Z SURFACE ANALYSIS HAS HIGH
PRESSURE OVER THE EASTERN DAKOTAS WITH LOW PRESSURE DEVELOPING
OVER NORTHEAST WYOMING AND SOUTHEAST MONTANA. TEMPERATURES ARE IN
THE 80S TO LOWER 90S WITH WINDS GENERALLY OUT OF THE SOUTH TO
SOUTHEAST AT 15 TO 25 MPH.

SURFACE LOW AND ASSOCIATED TROF OVER SOUTHEAST MONTANA AND
NORTHEAST WYOMING WILL SLOWLY PUSH EAST THIS AFTERNOON AND
EVENING...AND WILL BE FOCAL POINT FOR STRONG TO SEVERE CONVECTION.
BEST INSTABILITY AND SHEAR RESIDE MAINLY FROM THE BLACK HILLS INTO
NORTHWEST SOUTH DAKOTA...SO EXPECT STRONGEST STORMS TO CROSS THIS
AREA. TEMP/TD SPREADS ARE FAIRLY LARGE...SO MAIN STORM THREAT WILL
BE STRONG GUSTY WINDS...ALONG WITH SOME HAIL. SHOWERS AND STORMS
WILL SHIFT EAST OF THE FORECAST AREA BY LATE THIS EVENING.

FRIDAY...STRONG COLD FRONT WILL PUSH THROUGH OUR WESTERN ZONES IN
THE MORNING AND THROUGH OUR EASTERN ZONES BY EARLY AFTERNOON.
STRONG COLD ADVECTION AND PRESSURE RISES AROUND 3MB/3HR WILL SUPPORT
GUSTY NORTHWEST WINDS...ESPECIALLY ON THE PLAINS OF NORTHWESTERN SD.
CYCLONIC FLOW ALOFT...COMBINED WITH RESIDUAL INSTABILITY/MOISTURE
WILL LEAD TO CHANCES FOR SHOWERS/TSTMS ACROSS OUR CWFA. TEMPS WILL
BE WIDE RANGING...FROM THE 70S IN OUR WEST TO MID/UPPER 90S IN
SOUTH CENTRAL SD AHEAD OF THE COLD PUSH.

SATURDAY...DRY AND COOLER CONDITIONS EXPECTED...ALTHOUGH
BREEZY/WINDY CONDITIONS WILL PREVAIL WITH STRONG NW FLOW ALOFT
MIXING TOWARDS THE SURFACE DURING DAYTIME HEATING.

EXTENDED...RIDGE WILL REBUILD OVER THE WESTERN CONUS...BRINGING A
RETURN TO HOT AND DRY CONDITIONS EARLY IN THE WEEK. A VARIETY OF
WEAK DISTURBANCES WILL PUSH THRU THE RIDGE DURING THE MIDDLE PART OF
THE WEEK...BRINGING OCCASIONAL CHANCES FOR STORMS. ABOVE AVERAGE
TEMPERATURES WILL CONTINUE THROUGH THE PERIOD.

&&

.AVIATION...18Z TAF UPDATE
ISO-SCT TSRA OVER NERN WY AND WRN/CNTRL SD WILL CONTINUE INTO THE
LATE AFTERNOON AND EVENING HOURS. LCL IFR VIS WILL BE POSSIBLE IN
HEAVIER PRECIP. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS...MAINLY OVER
NORTHWESTERN SOUTH DAKOTA.

&&

.FIRE WEATHER...
KEPT RED FLAG WARNING FOR THE PLAINS OF NORTHEASTERN WYOMING AS DRY
THUNDERSTORMS MOVED ACROSS THE AREA THIS MORNING AND MORE STORMS ARE
FIRING AT THIS TIME. WINDS HAVE FREQUENTLY GUSTED ABOVE 35 MPH EVEN
THOUGH RH VALUES ARE STILL HOLDING AROUND 20 TO 25 PERCENT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL.

&&

SHORT TERM...15
LONG TERM....MLS
AVIATION...BARDALAMAS
Hazardous weather outlook, Aug 2, 3:49 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
449 AM MDT THU AUG 2 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
449 AM MDT (549 AM CDT) THU AUG 2 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE ZONES
259...297 AND 298 IN NORTHEASTERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITY AND GUSTY WINDS WILL RESULT IN RED FLAG CONDITIONS
ACROSS NORTHEAST WYOMING THIS AFTERNOON AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE MAIN
THREATS FOR SEVERE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON FRIDAY.
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 2, 9:40 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/02/2012  M0.25 INCH       PENNINGTON         SD   NWS OFFICE

&&

JC
Special weather statement, Aug 2, 11:00 AM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1200 PM MDT THU AUG 2 2012

SDZ001-021830-
HARDING SD-
1200 PM MDT THU AUG 2 2012

AT 1157 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF CAMP CROOK...OR 12 MILES WEST
OF BUFFALO...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4558 10348 4546 10348 4548 10385 4558 10386
TIME...MOT...LOC 1800Z 271DEG 24KT 4553 10376

JC
Special weather statement, Aug 2, 1:20 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU AUG 2 2012

WYZ054-056-022045-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
220 PM MDT THU AUG 2 2012

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
LIGHTNING FLAT TO 8 MILES WEST OF DOWNTOWN GILLETTE...AND MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN GILLETTE...
  WESTON...
  ROCKYPOINT...
  LIGHTNING FLAT...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND
133...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4501 10527 4501 10491 4500 10491 4422 10541
      4422 10576
TIME...MOT...LOC 2020Z 270DEG 20KT 4503 10516 4429 10563

JC
Special weather statement, Aug 2, 1:45 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT THU AUG 2 2012

WYZ054-056-022115-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
245 PM MDT THU AUG 2 2012

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIGHTNING FLAT TO
WYODAK...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHOTO...
  NEW HAVEN...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4501 10505 4500 10470 4430 10510 4431 10549
TIME...MOT...LOC 2045Z 252DEG 29KT 4498 10498 4435 10538

JC
Special weather statement, Aug 2, 2:15 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT THU AUG 2 2012

WYZ054-056-022145-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
315 PM MDT THU AUG 2 2012

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MOORCROFT...OR 22 MILES EAST
OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYHOLE RESERVOIR...
  PINE HAVEN...
  CARLILE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4451 10476 4428 10474 4429 10509 4447 10509
TIME...MOT...LOC 2115Z 261DEG 22KT 4437 10503

JC

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
August 2, 3:20 PM MST
Where
Crook County, 9.4 mi W of Sundance
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.400, -104.570

Hail, Crook

When
August 2, 3:48 PM MST to 3:51 PM MST
Where
Crook County, 0.64 mi SSE of Sundance
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.401, -104.377

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397123, 397124.